CLEVELAND, Ohio. (Ivanhoe) — About one in ten people report having a penicillin allergy. It’s the most common type of medication allergy but experts are now finding many people think they have it when they really don’t.
Sarah Petro has lived the last ten years believing she has an allergy to the antibiotic penicillin. The last time she took the drug, she had a severe reaction.
Petro detailed, “I broke out in hives and had to go to the emergency room.”
She’s been extremely careful to avoid penicillin ever since.
“It does make you think twice whenever you’re reaching for a medication,” Petro told Ivanhoe.
But recently, Petro took a skin allergy test that revealed she’s not allergic to the medicine anymore.
David Lang, M.D., a doctor at Cleveland Clinic said, “Most people with penicillin allergy are needlessly avoiding penicillin and penicillin type drugs.”
Dr. Lang said about 90 percent of patients with a penicillin allergy will lose their allergy over time and be able to take the medicine without any risk.
“It’s important because if you self-report penicillin allergy, this may be a barrier to you receiving optimal care,” explained Dr. Lang.
Dr. Lang said it’s important to identify who can take penicillin because, in some cases, the medicine may be less costly, more effective, and pose fewer side effects than alternatives. The use of non-penicillin antibiotic alternatives could also lead to antibiotic resistance. You can find out if you still have the allergy with a simple skin test, like Petro did.
“It was a great outcome,” said Petro.
Now Petro can say goodbye to her fear of an allergic reaction and hello to penicillin if she needs it.
The allergy testing has been around for decades and is completely safe. It’s what doctors use as a standard test for allergies. Dr. Lang said it’s extremely important to receive the test because you could have a severe reaction if you’re part of the ten percent of patients that are still allergic to the drug.
Contributors to this news report include: Julie Marks, Producer; Roque Correa, Editor.
PENICILLIN ALLERGY OR NOT?
BACKGROUND: Penicillin is used to treat bacterial infections. A penicillin allergy is when the body has an abnormal reaction of the immune system to the antibiotic drug penicillin and often occurs within an hour after taking the drug. It is the most common type of drug allergy and reactions include rashes, hives, itchy eyes, and swollen lips, tongue or face. Less common reactions can occur days or weeks after taking the drug such as inflammation in the kidneys, serum sickness and drug-induced anemia. The drug can also cause anaphylaxis, a life-threatening condition that affects multiple body systems causing tightening of the airways, nausea, dizziness, seizures, drop in blood pressure and weak or rapid pulse. Penicillins include:
- Penicillin G
- Penicillin V
ALLERGY OR NOT: The most common way to diagnose a penicillin allergy is by performing a skin test or by reacting to the medicine once it’s taken. But, according to Dr. David Lang from the Cleveland Clinic, about 90% of patients that have a penicillin allergy will lose it over time and be able to take the medicine again without any risks. In order to find out if you no longer have penicillin allergy take a skin test. Do not consume the antibiotic because you can be in the 10% of patients who still suffer from the allergy and your reaction might be dangerous and even deadly.
THE 10%: There are treatments that exist in order to be desensitized from the antibiotic; this one is called desensitization therapy. It consists of taking small doses of penicillin, under the supervision of your doctor, and increasing it slowly over time in order to allow the immune system to get “used to” the antibiotic and not suffer from allergic reactions any more. Nevertheless, it is not guaranteed the therapy will work, and it might not last long. To treat current symptoms, your doctor may prescribe the following interventions: stopping the drug, taking over-the-counter antihistamines, oral or injected corticosteroids or immediate epinephrine injection for anaphylaxis.
* For More Information, Contact:
Senior Manager, Public & Media Relations
Free weekly e-mail on Medical Breakthroughs from Ivanhoe. To sign up: http://www.ivanhoe.com/ftk